Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2008, 6:50 PM EDT for Boone County, Lincoln County, Logan County, West Virginia. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 22, 2008, 7:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boone County, WV, Lincoln County, WV, Logan County, WV
The radar
The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:10 PM EDT | TSTM WND DMG | Madison, WV | TREES BLOWN DOWN ON TO POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 222251
SVRRLX
WVC005-043-045-222345-
/O.NEW.KRLX.SV.W.0243.080722T2250Z-080722T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN WEST VIRGINIA...
EASTERN LINCOLN COUNTY IN WEST VIRGINIA...
EASTERN LOGAN COUNTY IN WEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
SPURLOCKVILLE TO 14 MILES SOUTHWEST OF MADISON TO 17 MILES
SOUTHWEST OF WHARTON MOVING NORTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPURLOCKVILLE BY 725 PM EDT...
MADISON BY 735 PM EDT...
WHARTON AND VAN BY 740 PM EDT...
JULIAN BY 745 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR SOUTHERN WEST VIRGINIA.
LAT...LON 3774 8193 3790 8200 3800 8193 3815 8213
3829 8194 3822 8181 3822 8184 3821 8183
3821 8179 3813 8165 3792 8161
TIME...MOT...LOC 2250Z 232DEG 16KT 3804 8216 3793 8197
3782 8195
$$
292 follow-up statements
000
WWUS51 KRLX 222318
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT TUE JUL 22 2008
WVC045-222326-
/O.CAN.KRLX.SV.W.0243.000000T0000Z-080722T2345Z/
LOGAN WV-
716 PM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS
WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE MOVED OUT OF
LOGAN COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3788 8177 3792 8177 3809 8205 3815 8213
3828 8192 3822 8181 3821 8184 3821 8183
3821 8179 3811 8164 3792 8161 3784 8174
TIME...MOT...LOC 2316Z 234DEG 24KT 3815 8197 3804 8178
3795 8170
$$
WVC005-043-222345-
/O.CON.KRLX.SV.W.0243.000000T0000Z-080722T2345Z/
LINCOLN WV-BOONE WV-
716 PM EDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR BOONE AND EASTERN LINCOLN COUNTIES...
AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF
HAMLIN TO MADISON TO 9 MILES SOUTH OF MADISON...MOVING NORTHEAST AT
28 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
6 MILES SOUTHEAST OF GRIFFITHSVILLE BY 720 PM EDT...
YAWKEY...WOODVILLE...FOSTER AND JULIAN BY 725 PM EDT...
SOD BY 735 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3788 8177 3792 8177 3809 8205 3815 8213
3828 8192 3822 8181 3821 8184 3821 8183
3821 8179 3811 8164 3792 8161 3784 8174
TIME...MOT...LOC 2316Z 234DEG 24KT 3815 8197 3804 8178
3795 8170
$$
05000
WWUS51 KRLX 222345
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT TUE JUL 22 2008
WVC005-043-222352-
/O.EXP.KRLX.SV.W.0243.000000T0000Z-080722T2345Z/
LINCOLN WV-BOONE WV-
742 PM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR BOONE AND EASTERN LINCOLN
COUNTIES EXPIRES AT 745 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS
WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING ARE NO LONGER SEVERE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3788 8177 3792 8177 3809 8205 3815 8213
3828 8192 3822 8181 3821 8184 3821 8183
3821 8179 3811 8164 3792 8161 3784 8174
TIME...MOT...LOC 2342Z 234DEG 24KT 3825 8179 3814 8160
3805 8152
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:15 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 22, 4:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 415 PM EDT TUE JUL 22 2008 .SYNOPSIS... UPPER LEVEL DISTURBANCES WILL CAUSE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT APPROACHES TONIGHT...EXITS WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THURSDAY. && .NEAR TERM /THROUGH WEDNESDAY/... 18Z SFC ANALYSIS SHOWS FRONT IN PRETTY MUCH THE SAME PLACE IT HAS BEEN OVER THE PAST 12 HOURS...NW OHIO THROUGH CENTRAL IN. LEFTOVER DEBRIS CLOUDS FROM MORNING MCS HAS THINNED OUT NICELY PER LATEST VIS SAT. MODELS ALL OVER THE PLACE WITH PLACEMENT OF ORGANIZED CONVECTION...WITH GFS FOCUSING MORE ALONG THE FRONT IN CENTRAL OH. LOCAL MODELS ALSO KEEP MOST OF CONVECTION NW OF CWA THIS AFTERNOON. STILL EXPECT SOME CONVECTION TO FIRE OVER THE AREA THIS AFTERNOON WITH INCREASING INSTABILITY AND LOW LEVEL CONV WITH ANY BOUNDARIES FROM EARLIER MCS. NAM...RUC...AND GFS BRING AN AREA OF CONVECTION THIS AFTERNOON EASTWARD THROUGH KY...INITIATED FROM OUTFLOW BOUNDARY FROM EARLIER MCS OVER WESTERN KY. LATEST VIS SHOWING THIS QUITE WELL...WITH STORMS FIRING OVER SOUTH CENTRAL KY. EXPECT THIS ACTIVITY AND ASSOCIATED MCV TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON. A MOVEMENT MORE TOWARD THE NE IS EXPECTED AS THIS AREA MOVES INTO CWA TOWARD 00Z...AS H5 TROUGH SHARPENS. MAIN THREAT WITH CONVECTION WOULD BE DAMAGING WIND. AS TROUGH SHARPENS...SFC FRONT WILL BEGIN TO SAG SE...TAKING MOST OF WED TO CLEAR CWA. THIS SPELLS ANOTHER ROUND OF CONVECTION TOMORROW AFTN WITH FROPA...MAINLY EASTERN PORTIONS OF CWA. CODED UP LIKELY POPS WITH MCV THIS EVENING AND EARLY TONIGHT AND AGAIN WITH WITH FROPA ON WED. CHC POPS IN BETWEEN. FOR TEMPS FOLLOWED CLOSE TO MET...WHICH SEEMS TO BE A GOOD COMPROMISE WITH OTHER GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... MODELS HAVE MEAN UPPER TROUGH OVER SOUTHEAST CANADA AND THE NORTHEASTERN U.S. THIS PERIOD. BY WEDNESDAY NIGHT...MOST OF THE EFFECTS OF THE ABOVE MENTIONED SHORT WAVE AND COOL FRONT WILL HAVE EXITED EAST OF OUR AREA. HIGH PRESSURE WITH MUCH DRIER AND LESS HUMID AIR WILL DOMINATE THURSDAY INTO MOST OF THE DAY FRIDAY. AIR ALOFT NOT COOL ENOUGH AND LOW LEVEL MOISTURE NOT HIGH ENOUGH TO SUPPORT DIURNAL POPS. TEMPS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL BE MAINTAINED THIS PERIOD. WHILE A SERIES OF SHORT WAVES AND REINFORCING SHOTS OF COOLER AIR WILL MOVE ACROSS OUR REGION THIS PERIOD...TIMING AND EXACT TRACK OF THESE SYSTEMS THIS FAR OUT IS DIFFICULT. HAVE CHOSEN...ALONG WITH HPC...TO FOCUS ON THE FRONTAL BOUNDARY WHICH MEANDERS JUST SOUTH OF OUR AREA THIS PERIOD. THIS KEEPS SOME CHANCE POPS IN THE FORECAST NEARLY EVERY DAY...ESPECIALLY OVER THE SOUTH WHERE WAVES OF LOW PRESSURE WILL RIDE ALONG THE FRONT. ANY SHORT WAVE/REINFORCING SHOT OF COOLER AIR TRAVERSING THE UPPER TROUGH WILL FURTHER ENHANCE THE PROSPECTS FOR CONVECTION ACROSS THE AREA. ONE THING IS ALMOST CERTAIN...NO HEAT WAVES OR EXTENDED DRY PERIODS. TEMPERATURES NEAR NORMAL. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR SHOULD PREVAIL THROUGH THE AFT HRS AT MOST TAF SITES. WIDELY SCT TSRA WILL DEVELOP ACROSS THE AREA THIS AFTN...BUT LOW CHC AND LACK OF COVERAGE PREVENT FROM MENTIONING IN TAFS. A MCV WILL APPROACH AREA FROM KY THIS EVENING...BRINGING TSRA TO MAINLY THE SOUTHERN AND EASTERN SITES. EXPECT MVFR IN VIS/CEILINGS WITH THIS COMPLEX AS IT TRAVERSES ACROSS THE SOUTH AND EAST FROM 02-06Z. SFC FRONT WILL SLOWLY CROSS THE AREA FROM THE NW THROUGH THE DAY ON WED...CONTINUING VIS RESTRICTIONS AS CONVECTION SHOULD DEVELOP WITH SFC HEATING. AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/... NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/30 NEAR TERM...30 SHORT TERM...JMV LONG TERM...JMV AVIATION...30
Hazardous weather outlook, Jul 22, 5:14 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 514 AM EDT TUE JUL 22 2008 VAZ003-004-WVZ024-025-033>035-230915- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 514 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-230915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 514 AM EDT TUE JUL 22 2008 ...SEVERE THUNDERSTORM WATCH 723 IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 22, 6:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL WILLIAMSON 37.72N 82.25W
07/22/2008 U0.75 INCH MINGO WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 57 min |
| Jul 21, 10:03 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor | 57 min |
| Jul 22, 4:39 AM EDT | Severe Thunderstorm Warning | RLX | Wood | 36 min |
| Jul 22, 4:42 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 33 min |
| Jul 22, 5:00 AM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt | 30 min |
| Jul 22, 5:07 AM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wirt, Wood | 38 min |
| Jul 22, 6:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 43 min |
| Jul 22, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo | 40 min |
| Jul 22, 6:38 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 52 min |
| Jul 22, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 56 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.